A 35-year-old female with Graves disease develops high fever, marked tachycardia of 160 bpm, agitation, and delirium. What is the immediate multi-drug therapy sequence?

Answer and explanation

Correct answer: B. Beta-blocker, thionamide, iodine, and steroid

  1. Step 1: Life-threatening hyperthyroidism accompanied by fever, delirium, and tachycardia indicates thyroid storm.
  2. Step 2: Management requires supportive beta-blockade (propranolol), blocking hormone synthesis with propylthiouracil or methimazole, blocking hormone release with saturated potassium iodide (given at least 1 hour after thionamide), and corticosteroids to reduce peripheral T4-to-T3 conversion.
Answer
Beta-blocker, thionamide, iodine, and steroid.
Why not the others: Radioactive iodine therapy acutely worsens thyrotoxicosis by releasing stored thyroid hormones into the circulation. Emergent surgery in an unstable thyrotoxic state carries prohibitive intraoperative mortality. Levothyroxine is thyroid hormone and would prove fatal; aspirin displaces thyroid hormone from binding proteins and is contraindicated.

Practise more Endocrine, Renal and Gastrointestinal Pathology.

Free questions with an explanation for every one, and full timed DHA Dubai mock tests.